Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 65, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 21, 2016, 3:44 PM MDT for Phillips County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2016, 3:44 PM MDT (21:44 UTC)
- Expired
- Jun 21, 2016, 4:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:09 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2556 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:29 PM MDT, 15 minutes earlier.
Area forecast discussion, Jun 21, 3:29 PM MDT, 15 minutes before
Area Forecast Discussion National Weather Service GLASGOW MT 329 PM MDT TUE JUN 21 2016 .SHORT TERM...for northeast Montana...tonight through Thu... ...A few severe thunderstorms capable of producing large hail and damaging winds are expected this afternoon and evening across portions of northeast Montana... Thunderstorms beginning to develop across northcentral Montana with expectation of strengthening as they move east through this evening. Strong east winds occurring ahead of the frontal system associated with the thunderstorm potential. These winds will turn west and continue to be gusty behind the front tonight. High pressure will settle into the region for Wednesday and Thursday bringing drier weather conditions. Ebert .LONG TERM...Thu night through Tue... An upper low pressure system, currently spinning in the Gulf of Alaska will make its way to just off the Washington/Oregon Coast Thursday evening. Anchored by a dome of hot air over the Southwest, an upper ridge pushes north through the Plains with the axis along the Montana/Dakota border. This will give Northeast Montana a zonal to slightly southwest flow aloft. By Friday afternoon the trough will have moved into the Northern Rockies. This will establish a strong southwest flow over the local area that will bring in moisture. The associated frontal boundary sweeps across the area Friday evening through unstable air. Expect thunderstorms to develop that will move into North Dakota. Severe thunderstorms with large hail and strong winds will be possible. Saturday the low blows through the local area. Timing is still not set, with the EC faster, and farther north and east, than the GFS. The location of the low is important to the forecast, since it will determine wind strength and rain totals. In either case Saturday is expected to cool down to well below normal, rebounding to near normal on Sunday. Both the EC and the GFS suggest the storm stacking up with the closed surface low Saturday night. Few significant grid edits were necessary, mainly for coordination and blending in the latest guidance, mainly to increase Friday/Saturday pops. Templer Previous discussion: Upper level ridge moves to the east Thursday Night. Flow aloft turns to the southwest as an upper low moves inland from the Pacific. A weak frontal system moves through the area late Thursday Night with limited moisture. Will keep forecast dry. The upper low moves to Western Montana by Friday afternoon. Meanwhile, a strong cold front moves through Eastern Montana Friday evening. The system bring enough moisture and instability for a good chance of thunderstorms. Models differ somewhat on the movement of the upper low across Montana and Saskatchewan on Saturday as it becomes stacked with the surface low. ECMWF track is faster and north of the GFS track. As a result, EC limits wrap around precip to Saturday while the GFS extends it through Sunday Morning. There are also differences in timing of dry slots on Saturday. Will broadbrush a chance of showers and thunderstorms for most of the weekend and dry most of the area out by Sunday Afternoon. Both models have a tight surface gradient on Saturday which will result in gusty west to northwest winds. Surface high will move into the area Sunday Afternoon. The next shortwave trough is expected on Monday with a slight chance of thunderstorms. A shortwave ridge will bring mainly dry weather on Tuesday. Forrester && .AVIATION... A quick moving trough traveling east just north of the Hi-Line will generate rain showers and thunderstorms this afternoon and evening. Some of the thunderstorms may become severe with large hail and damaging winds. Expect TAF amends as storms develop with temporary MVFR/IFR conditions. The terminals at greatest risk appear to be KOLF and KSDY, with lesser chances for KGGW and KGDV. The Storm Prediction Center has issued a Severe Thunderstorm Watch this afternoon through mid evening. The frontal passage of this storm will occur in late afternoon or early evening, the result will be a wind shift from easterly of 15-20kt to westerly of similar strength. Wednesday winds will veer to the north and diminish in strength through the day. Models are showing low status clouds in the morning that will clear in the afternoon. Templer && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 4 AM MDT Wednesday For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
Hazardous weather outlook, Jun 21, 3:22 AM MDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 322 AM MDT TUE JUN 21 2016 MTZ016>027-059>062-220930- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 322 AM MDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH ANY STORMS. GUSTY NORTHWEST WINDS ARE EXPECTED THIS AFTERNOON INTO TONIGHT WITH A COLD FRONTAL PASSAGE. A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 2 PM TODAY THROUGH 4 AM WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG STORM SYSTEM IS EXPECTED TO MOVE OVER THE AREA FRIDAY AND SATURDAY. THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON... FRIDAY NIGHT AND SATURDAY. STRONG WEST TO NORTHWEST WINDS ARE LIKELY FRIDAY NIGHT AND SATURDAY WHICH COULD MAKE BOATING HAZARDOUS ON FORT PECK LAKE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:04 AM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 24 hr |
| Jun 21, 4:15 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 60 min |
| Jun 21, 4:41 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 64 min |
| Jun 21, 5:13 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 62 min |
| Jun 21, 5:19 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 56 min |
| Jun 21, 5:49 PM MDT | Special Weather Statement | GGW | McCone | 56 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.